Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Topeka, KS

March 13, 2015Cloud County, Republic County, Kansas

NWS Topeka, KS issued this red flag warning at Mar 13, 2015, 2:16 PM CDT for Cloud County, Republic County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2015, 2:16 PM CDT (19:16 UTC)
Expired
Mar 13, 2015, 6:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WWUS83 KTOP 131916
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CDT FRI MAR 13 2015


KSZ008-020-132300-
/O.NEW.KTOP.FW.W.0001.150313T1916Z-150313T2300Z/
REPUBLIC-CLOUD-
216 PM CDT FRI MAR 13 2015

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR 
LOW HUMIDITY...CRITICAL FUELS AND GUSTY NORTH WINDS IN PORTIONS OF 
NORTH CENTRAL KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITY...CRITICAL FUELS AND GUSTY NORTH 
WINDS...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC AND FIRE 
  WEATHER ZONE 020 CLOUD.

* WINDS...NORTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...SUSTAINED NORTH WINDS NEAR 20 MPH WILL GRADUALLY
  DECREASE TO AROUND 15 MPH BY 6 PM. RELATIVE HUMIDITY LEVELS WILL
  SLOWLY RISE BACK TO NEAR 25 PERCENT BY 6 PM AS WELL.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE MID 70S.

* IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL
  OUTDOOR BURNING SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
948 
WWUS83 KTOP 132312
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT FRI MAR 13 2015


KSZ008-020-140015-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-150313T2300Z/
REPUBLIC-CLOUD-
612 PM CDT FRI MAR 13 2015

...RED FLAG WARNING HAS EXPIRED FOR REPUBLIC AND CLOUD COUNTIES...

RELATIVE HUMIDITY WILL REMAIN 20 TO 25 PERCENT THROUGH 8 PM WITH A
GRADUAL INCREASE EXPECTED. WINDS WILL ALSO CONTINUE TO GUST 20 TO
28 MPH THROUGH 8 PM WITH DECREASING FREQUENCY OF GUSTS AFTER 8
PM. WINDS ARE LIKELY TO REMAIN AT 10 TO 15 MPH WITH SPORADIC GUSTS
THROUGH THE OVERNIGHT HOURS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 13, 12:31 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 13, 12:31 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1231 PM CDT Fri Mar 13 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 222 AM CDT FRI MAR 13 2015

Not much change to the overall pattern with a cut off low that
continues to spin over the southern plains as another wave over
eastern TX migrates northward. Deeper moisture remains east and
south of the forecast area today where there has been enough lift to
produce light rain. This weak lift associated with the southern
shortwaves will try to regenerate light rain over far east central
KS through the morning and afternoon hours especially as the wave
over TX moves over SW MO and NW AR. A slightly stronger and more
progressive northern shortwave will pass over the northern plains
and Great Lakes dragging a front through the region later today.
This should steer the southern wave more eastward clearing any
lingering precipitation. Winds will shift to the north as the front
passes through, which exits by sunset. A surface high pressure
builds southward behind the departing system causing an increased
pressure gradient. Therefore winds will again be gusty today
especially in the afternoon. A decent low level jet sits over the
forecast area through the overnight hours, which may keep the
boundary layer from fully decoupling. This means some locations may
continue to have gusty winds into the late evening hours. High
temperatures today should not be much different than yesterday since
850 mb temperatures really do not change. If anything they may be
slightly higher in some locations with day time mixing heights
ranging from 850 to 750 mb especially in central KS. The only
exception to this will be far east central KS where the clouds and
some precip could linger keeping temps in the upper 60s. Dew points
will again be a challenge today since the models have not handled
these well over the past week. The same ribbon of dry air that has
been residing within the ridge axis will mix down to the surface
today lowering dew points into the 30s for most locations. The day
time temperatures and low dew points yield minimum RH values in the
low to mid 20 percent range. These dry and windy conditions will
coincide better today therefore expected very high fire danger
across most of the area. Wind speeds will range from 10 to 20 mph
with gusts as high as 30 mph although short lived. Gusts will be
highest in north central KS and parts of south central KS in the
afternoon. Gusts of 10 to 20 mph will continue for most of the area
through the early morning hours.

.LONG TERM...(Saturday through Thursday)
Issued at 222 AM CDT FRI MAR 13 2015

Fire weather concerns continue through the weekend into early next
week.

Despite incoming cooler air mass for Saturday, temperatures still
manage to mix out into the 60s as the high moves over and winds
diminish through the day. Winds which were gusty overnight out of
the north lighten through the day.  Dewpoints in the 30s will
combine with high temperatures and drop RH values into the 25-30
percent range for Saturday afternoon. Clear skies and light winds
will drop overnight lows back into the 30s. High temperatures
Sunday rise into the 70s and combine with dewpoints in the 30s to
drop RH to critically low values near 20 percent. In addition,
winds will be on the increase on Sunday as mixing peaks out in the
afternoon. If current forecast conditions hold for Sunday, will
likely be meeting red flag criteria for fire weather that day.

The next forecast incoming frontal boundary has slowed over the
past few model runs, leaving quite a warm thermal ridge out head of
the front over the forecast area. Have kept highs in the middle
70s but with a nose of 13c temperatures at 850mb, these highs may
be too low. Am concerned that models are overforecasting dewpoints
once again for Monday with 30s to lower 40s, and not convinced
that the southerly fetch of the winds will be any higher dewpoints
than the previous day. Will watch this time period as well, but
very high fire danger at the least should be anticipated for
Monday.

Next front moves into Kansas on Tuesday. Currently its a dry
front, but an upper wave lifting northeast out of Texas is
progged to spread rain into Kansas from the south from late
Tuesday evening through early Thursday. Highs Tuesday and
Wednesday hold in the 50s, possibly returning toward 60 on
Thursday as the wave lifts east.

&&

.AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon)
Issued at 1227 PM CDT FRI MAR 13 2015

Vfr conditions will persist through the forecast period with
only sct-bkn high clouds. North winds around 10 kts will be the
rule with some gusts 16-18 kts mainly before 00z/14.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...67
AVIATION...63
Hazardous weather outlook, Mar 13, 4:26 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
426 AM CDT FRI MAR 13 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-140930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
426 AM CDT FRI MAR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS MOST OF
NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. VERY HIGH FIRE
DANGER MEANS...FIRE CONTROL WILL BE VERY DIFFICULT AND REQUIRE
EXTENDED EFFORT. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE AREA ON
SUNDAY AND MONDAY DUE TO DRY AND WINDY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.